“NOT ENTIRELY HARMLESS AFTER ALL” A CASE OF THIAZIDE INDUCED IMMUNE MEDIATED LIVER FAILURE

Ameet Kumar, MD1, Nkechi Mbaebie, MBBS, MPH2, FNU Sandeep, MBBS, Jacques Reichling, MD, 1Berkshire Medical Center, Pittsfield, MA 01201, Pittsfield, MA; 2Pittsfield, MA

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 785

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: , ,

Case Presentation: 63-year-old male with history of hypertension (HTN) on Lisinopril, with recent addition of hydrochlorothiazide (HCTZ) for uncontrolled HTN a week prior to presentation. He presented with dark color urine, nausea, constipation reported to have ensued a week after HCTZ was added to his regimen. He denied IV drug, alcohol, acetaminophen or any over the counter medication use. He has not been exposed to mushroom and has no family history of liver disease.
Examination revealed jaundice. Laboratory revealed marked elevation in Liver chemistry; Total bilirubin of 12.8 mg/dl, direct bilirubin of 9.8 mg/dl, ALT of 1972 IU/L, AST of 1453 IU/L, with AP of 318 IU/L. Picture most in keeping with a mixed pattern of liver injury. Liver chemistry 4 months earlier was normal. Further work up including ceruloplasmin level, iron panel, HFE gene testing, liver tumor markers, hepatitis panel, tick-borne related illnesses were all negative. Autoimmune markers revealed a positive ANA with a titer of 1280, anti-smooth muscle antibody of 138 units, other autoimmune markers was unremarkable. CT abdomen revealed mildly nodular contour of the liver and abdominal MRI revealed no evidence of biliary obstruction or cholecystitis.

Decision was made to proceed with an ultrasound guided liver biopsy. Thiazide was discontinued. Pathology revealed marked intralobular, portal lymphaplasmacytic inflammation with centrilobular necrosis, numerous intralobular spotty necrosis and periportal hepatocellular damage with parenchymal collapse, bridging necrosis was highlighted by trichrome and reticulin stain. While the above features are consistent with acute onset of auto-immune hepatitis, other histological features seen in this biopsy such as bile duct injury, bile ductal proliferation with associated acute cholangitis are not commonly seen in autoimmune hepatitis, but most consistent with medication injury.

Given worsening liver chemistry, patient was started on immuno-suppression with prednisone taper. On day 5 of hospitalization, liver chemistry was trending down and patient was discharge with follow up visits. By the 3rd month of follow up liver chemistry has normalized.

Discussion: Thiazide diuretics was not shown to cause serum aminotransferase elevations to an appreciable extent, and are often used as a control group in assessing adverse events including serum aminotransferase elevations of newer antihypertensive medications. Despite their widespread use, the thiazide diuretics have rarely been implicated in cases of liver injury. The usual latency period to onset has been short (few days to several weeks) and the pattern of serum enzyme elevations has been either hepatocellular or mixed.

Our case presented with symptoms within a week of introduction of Thiazide which is consistent with most reported Thiazide induced liver injury and demonstrated a mixed pattern of liver injury. Recovery was rapid and remarkable upon discontinuation of Thiazide. Patients liver enzymes continued to improve despite a quick tapering of immunosuppression and has remained normal even at 6 months follow up since discontinuing Thiazide.

Conclusions: Thiazide induced immune mediated liver injury should be suspected in any patient who was recently started on medication presenting with an acute onset of liver failure. Liver chemistry should be monitored post institution of Thiazide as this is not norm with present practice.

To cite this abstract:

Kumar, A; Mbaebie, NC; Sandeep, F; Reichling, J. “NOT ENTIRELY HARMLESS AFTER ALL” A CASE OF THIAZIDE INDUCED IMMUNE MEDIATED LIVER FAILURE. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 785. https://www.shmabstracts.com/abstract/not-entirely-harmless-after-all-a-case-of-thiazide-induced-immune-mediated-liver-failure/. Accessed December 6, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.